Hail, Crook
- When
- July 22, 5:33 PM MST
- Where
- Crook County, 1.26 mi SSE of Devils Tower
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.564, -104.688
A second severe thunderstorm developed northwest of Sundance early in the evening and moved southeastward to Four Corners. Hail to golf ball size and wind gusts over 70 mph was reported along its track.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A second severe thunderstorm developed northwest of Sundance early in the evening and moved southeastward to Four Corners. Hail to golf ball size and wind gusts over 70 mph was reported along its track.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 2:00 PM MST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT MON JUL 22 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 234 PM MDT MON JUL 22 2013 CURRENT SURFACE MAP PLACES HIGH PRESSURE ACROSS THE EASTERN DAKOTAS...WITH WEAK LOW DEVELOPING NEAR THE BIG HORNS ALONG STATIONARY FRONT. MESO ANALYSIS SHOWS 1000-1500 J/KG MLCAPE ACROSS NORTHEAST WYOMING INTO THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. MLCIN DECREASING...BUT STILL 50-100J/KG. WEAK LOW LEVEL CONVERGENCE ALONG SURFACE BOUNDARY AND OVER HIGHER TERRAIN OF BLACK HILLS SHOULD BE STRONG ENOUGH FOR ISOLATED THUNDERSTORMS TO DEVELOP IN THE NEXT HOUR OR TWO. LATEST RUN OF THE HRRR...ALONG WITH 18Z NAM/RUC ALL SUPPORT ISOLATED CONVECTION OVER NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA THROUGH EARLY EVENING. SUFFICIENT SHEAR FOR A FEW SUPERCELLS WITH LARGE HAIL THROUGH THIS EVENING. THUNDERSTORM CHANCES INCREASE LATE THIS EVENING/OVERNIGHT...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA INTO THE PHILIP AREA. LOW LEVEL SETS UP ACROSS WESTERN SOUTH DAKOTA TONIGHT IN RESPONSE TO SHORTWAVE CROSSING EASTERN MONTANA/WESTERN NORTH DAKOTA. BEST 700MB THETA-E ADVECTION IS NORTH AND EAST OF THE BLACK HILLS. FORECAST SOUNDINGS SUPPORT CAPE OF 1000-1500J/KG WITH MINIMAL CAP WITH UPDRAFTS INITIATED AT 700MB. SMALL THREAT FOR LARGE HAIL TO CONTINUE OVERNIGHT. HAVE INCREASED POPS ACROSS NORTHWEST SOUTH DAKOTA OVERNIGHT. CONVECTION WILL LINGER INTO TUESDAY MORNING...ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA. NARROW AXIS OF INSTABILITY ACROSS WESTERN SOUTH DAKOTA TUESDAY AFTERNOON WILL RESULT IN SOME ISOLATED THUNDERSTORMS. .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 234 PM MDT MON JUL 22 2013 PERSISTENT UPPER LEVEL RIDGE OVER THE SOUTHWESTERN CONUS WILL KEEP WEST TO NORTHWEST FLOW OVER THE NORTHERN PLAINS THROUGH MUCH OF THE EXTENDED PERIOD. A VARIETY OF SHORT WAVES RIDING UP AND OVER THE RIDGE WILL BRING A NEAR DAILY CHANCE FOR THUNDERSTORMS. NEAR AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 234 PM MDT MON JUL 22 2013 ISOLD/SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON/EARLY EVENING OVER THE BLACK HILLS AREA AND FAR NORTHEASTERN WY...THEN TRACK EAST-SOUTHEAST ACROSS WESTERN SD TONIGHT. MORE SHOWERS AND STORMS COULD MOVE ACROSS NORTHERN PORTIONS OF SD FROM MT DURING THE OVERNIGHT. A FEW STORMS COULD BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. MVFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ANY STRONGER STORMS. OTHERWISE...VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...7 LONG TERM...26 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 308 AM MDT MON JUL 22 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 308 AM MDT (408 AM CDT) MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING...THE BLACK HILLS AND FAR SOUTHWESTERN SOUTH DAKOTA LATE THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. THERE IS A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA NEARLY EVERY DAY TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 N DEVILS TOWER JUNCTI 44.54N 104.68W
07/22/2013 E0.50 INCH CROOK WY TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 N HULETT 44.74N 104.60W
07/22/2013 E1.75 INCH CROOK WY TRAINED SPOTTER
1.5 INCH HAIL CONTINUES AT 1745 MDT
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL SUNDANCE 44.40N 104.37W
07/22/2013 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 SE SUNDANCE 44.36N 104.32W
07/22/2013 E0.88 INCH CROOK WY TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL HULETT 44.68N 104.60W
07/22/2013 E0.88 INCH CROOK WY CO-OP OBSERVER
&&
WFO UNRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT MON JUL 22 2013
WYZ056-057-230115-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
631 PM MDT MON JUL 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 715 PM
MDT...
AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
BEULAH TO CARLILE...AND MOVING SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SUNDANCE...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 168 AND
202...
&&
LAT...LON 4436 10406 4428 10467 4465 10494 4469 10467
4462 10417
TIME...MOT...LOC 0031Z 307DEG 34KT 4444 10415 4447 10475
POJORLIEThe Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466578, 466580, 471123, 471124, 471122, 466583, 466584.